Cancer treatment can mean that you lose your appetite or have taste changes. Read about these changes and ways to manage appetite loss.
Changes in appetite
You can lose your appetite for a variety of reasons when you are having cancer treatment.
You might be put off your food and drinks because of:
- taste changes
Chemotherapy can cause all of these side effects.
Other drugs, such as hormone therapies or bisphosphonates can cause mild sickness that might put you off your food. Some biological therapies, such as interferon, can cause taste changes, sickness, loss of appetite, diarrhoea or constipation.
Many drugs cause tiredness, which can mean that you can’t be bothered to eat.
Changes in taste
Changes in taste can make you go off certain foods. Many people go off tea and coffee, for example. Some foods taste different from usual. You might find that you start to prefer spicy food.
You might want to avoid your favourite foods when you are having chemotherapy or some biological therapies. This is because in the future you don’t associate them with your treatment, and go off them for good. This is probably not so important for adults, but it might be helpful advice for children having chemotherapy.
Tips for loss of appetite
- Eating several small meals and snacks throughout the day can be easier to manage.
- If you are worried about losing weight, ask your doctor to recommend high calorie drinks that you can sip between chemotherapy treatments.
- There aren't any rules about what you should and shouldn't eat, if you feel like it, try it.
- Don't give yourself a hard time if you don't feel like eating in the 2 or 3 days after your treatments as you can make up for lost calories in between treatments.
- It is very important to drink plenty even if you can't eat.
- Don't fill your stomach with a large amount of liquid before eating.
- Try to eat high calorie foods to keep your weight up.